So, you’ve started taking vitamins and now you’re noticing that your pee is bright yellow. Is this a coincidence, or are your vitamins the cause? In this article, we’ll answer this question.
Your urine can come in a variety of colors – and, sometimes, the color of your urine can provide information about your health, including whether you’re drinking enough water.
Some vitamins do indeed affect the color of your urine. High-dose vitamins, in particular, can lead to your urine turning a bright yellow color. Vitamin B2, also known as riboflavin, is a common cause, and this vitamin appears in the majority of multivitamins. The bright yellow color just means that you’re talking in more than your body actually needs, and the excess B2 is leaving your body through the urine.
No, bright yellow urine doesn’t mean that you’re not absorbing your vitamins. Any vitamin that’s mixing with your pee is a water-soluble vitamin, and any amount of it that your body doesn’t need simply gets excreted through the urine. That means your body is taking in what it needs.
The connection between vitamin B2 supplementation and urine color has been borne out in research. Indeed, researchers have traced urinary B2 in subjects to determine their compliance in studies.
B vitamins are water-soluble, so any excess gets released through the urine. Because vitamin B2 (riboflavin) has a fluorescent hue, the excess, when mixed with the urine, can produce that neon yellow color. Other B vitamins, including B9 (folic acid) and B12, have a similar effect.
If you’re taking B vitamins for your health and you’re experiencing some neon yellow urine, you really don’t have to worry. Talk to your doctor if you have any concerns.
There are some negative side effects associated with taking too much vitamin B, including gastrointestinal problems, numbness, skin rash, and even possible mood swings. You should talk to your doctor about your actual vitamin B needs and avoid taking over the recommended daily allowance. Check the supplement label for information about recommended doses.
If your urine is cloudy, contains non-menstrual blood, or consistently shows unexplained color changes, you should talk to your medical provider about possible causes and remedies.